Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 4, NWS Rapid City, SD

May 3, 2003Meade County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 3, 2003, 3:59 PM MDT for Meade County, South Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2003, 3:59 PM MDT (21:59 UTC)
Expired
May 3, 2003, 5:00 PM MDT
In force
61 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Meade County, SD

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
1891 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:00 PM MDT, 59 minutes earlier.

Area forecast discussion, May 3, 3:00 PM MDT, 59 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT SAT MAY 3 2003

UPPER LOW IN CENT CA AT MIDDAY WL MV RAPIDLY NE AND BEGIN TO
INTENSIFY OVR ERN WY/WRN NEB EARLY SUN AND THEN CLOSE OFF BY SUNDAY
NIGHT IN CENT SD/NEB.

FIRST S/W ASSCD/THIS SYS WL MV THRU FA THIS AFT AND EVENING KICKING
OFF SHWS/TSTMS. DRY LINE CURRENTLY EXTENDS N-S THRU BLACK HILLS AND
FAR WRN SD. SFD TDS IN 30S TO LOWER 40S WEST OF DRY LINE AND IN
UPPER 40S TO MID 50S TO EAST OF DRY LINE. SFC LIS FCST AT -3 TO -6
WITH CAPES OF 1000-1500 J/KG FCST FOR AREAS E OF DRY LINE.
SHWS/TSTMS SHLD BE WIDESPREAD THRU MIDNIGHT WITH SOME SVR POSS. LKS
LIKE MOST WIDESPREAD SVR WL BE S-CENT SD.

AS UPPER LOW WINDS UP SUNDAY/SUNDAY NITE MSTR WL CONT TO WRAP
AROUND ON BRISK NW WINDS. UPSLOPE FLW WL DVLP IN NRN HILLS SUN
NITE/MON WITH RAIN LIKELY THERE. WL CONT W/CHC SHOWERS/TSTMS ON SUN
AND CHC SHWS ELSEWHERE IN CWA FM SUN NITE THRU TUES. 700MB TROF WL
FINALLY PUSH THRU FA ON TUES WITH SOME DRIER WX FOR TUES NITE AND
EARLY WED.

IN THE EXTENDED...SW FLOW ALOFT AHEAD OF NXT UPPER LOW WL BRING
SERIES OF WK S/WS THRU FA FM WED AFT-FRI AFT. THIS WL BRING A CHC
OF SHWS/TSTMS TO THE REGION AND SEASONABLE TEMPS. UPPER LOW THEN
FCST TO MV NE OUT OF GREAT BASIN PUSHING RAIN INTO FA LATE FRI NITE
AND COULD BRING SIG PCPN TO FA OVR WEEKEND ALONG WITH COOLER TEMPS.

.UNR...NONE.
Hazardous weather outlook, May 3, 6:21 AM MDT, 9 hours 38 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
621 AM MDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG DISTURBANCE WILL EJECT INTO THE NORTHERN PLAINS
TODAY...CREATING A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
MUCH OF SOUTH DAKOTA TODAY. THE BEST CHANCE OF SEVERE THUNDERSTORMS
WILL OCCUR OVER CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA THIS
AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE
SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL DISTURBANCE WILL REMAIN IN THE REGION THROUGH MONDAY.
SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED ON SUNDAY.
MONDAY WILL BE COOLER...WITH THE RAIN SHOWERS TAPERING OFF BY LATE
AFTERNOON. AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FROM
WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 3, 3:06 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
306 PM MDT SAT MAY 03 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    4 SE STURGIS              SD   .88 INCH HAIL
05/03/03   MEADE                          REPORTED BY STORM
                                          SPOTTER.

0240 PM    7 E DEADWOOD              SD   .88 INCH HAIL
05/03/03   LAWRENCE                       REPORTED AT BOULDER
                                          CANYON COUNTRY CLUB.

0250 PM    STURGIS                   SD   .75 INCH HAIL
05/03/03   MEADE

0257 PM    TILFORD                   SD   1.25 INCH HAIL
05/03/03   MEADE
Local storm report, May 3, 3:55 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
355 PM MDT SAT MAY 03 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    FT MEADE                  SD   .88 INCH HAIL
05/03/03   MEADE                          REPORTED BY STORM
                                          SPOTTER.

0335 PM    4 SE STURGIS              SD   .88 INCH HAIL
05/03/03   MEADE                          REPORTED BY STORM
                                          SPOTTER.

0350 PM    EDGEMONT                  SD   .75 INCH HAIL
05/03/03   FALL RIVER                     EDGEMONT FIRE DEPARTMENT

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:21 PM MDTSevere Thunderstorm WarningUNRMeade39 min
May 3, 2:57 PM MDTSevere Thunderstorm WarningUNRMeade48 min
May 3, 3:16 PM MDTTornado WarningUNRMeade44 min
May 3, 3:46 PM MDTSevere Thunderstorm WarningUNRFall River44 min
May 3, 4:42 PM MDTSevere Thunderstorm WarningUNRPennington63 min
May 3, 4:59 PM MDTSevere Thunderstorm WarningUNRMeade46 min
May 3, 5:29 PM MDTSevere Thunderstorm WarningUNRPerkins46 min
May 3, 5:44 PM MDTSevere Thunderstorm WarningUNRMeade46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.